Kansas, 2014

Excessive Heat in Kansas, July 24, 2014

July 24, 2014 · NWS ICT · 1 event in 1 county or zone

Wichita's high temperature on the 24th reached 90 degrees. Late that afternoon, a 10 month old girl was left in a car.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Wichita's high temperature on the 24th reached 90 degrees. Late that afternoon, a 10 month old girl was left in a car. Around 2 hours later, at 6:41 PM, Wichita police were dispatched. The girl died a few minutes later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 24, 5:14 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 24, 5:14 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT THU JUL 24 2014

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 228 PM CDT THU JUL 24 2014

MAIN CONCERN IS RETURN OF THE HEAT AND POTENTIAL FOR A HEAT
ADVISORY THE NEXT COUPLE OF DAYS...FOLLOWED BY SLIGHT PRECIP
CHANCES AND COOLER WEATHER BY SATURDAY NIGHT AND SUNDAY.
UPPER RIDGE AXIS FROM NEW MEXICO INTO WESTERN KANSAS WILL
BECOME ELONGATED ACROSS THE SOUTHERN CONUS BY SATURDAY...AS
WESTERLY FLOW ALOFT INCREASES ACROSS THE NORTHERN PLAINS IN
RESPONSE TO AN UPPER LOW MOVING FROM THE CANADIAN ROCKIES
ACROSS THE SOUTHERN PRAIRIE PROVINCES. A HOT SOUTH TO
SOUTHWEST LOW LEVEL FLOW REGIME WILL DEVELOP ACROSS MUCH OF
KANSAS FRIDAY INTO SATURDAY...AHEAD OF A COLD FRONT WHICH WILL
GRADUALLY SINK SOUTH INTO THE AREA. THIS BOUNDARY SHOULD CREEP
INTO PORTIONS OF CENTRAL KANSAS BY FRIDAY NIGHT...AS AN INITIAL
WEAK SHORTWAVE ALOFT RIPPLES EAST ACROSS THE NORTHERN PLAINS.
CONVECTIVE CHANCES LOOK SLIM...THOUGH ANY ACTIVITY WILL LIKELY
INFLUENCE THE MOVEMENT AND POTENTIAL SOUTHERN EXTENT OF THE
SURFACE FRONT INTO SATURDAY. FOR NOW MOST OF THE FORECAST AREA
IS EXPECTED TO REMAIN ALONG/SOUTH OF THE APPROACHING FRONT
INTO SATURDAY...WITH MAXS AROUND THE CENTURY MARK AND HEAT
INDICES NEAR OR EXCEEDING HEAT ADVISORY LEVELS.

AS THE CANADIAN UPPER LOW DROPS SOUTHEAST ACROSS THE UPPER
MIDWEST AND WESTERN GREAT LAKES INTO SUNDAY...THE COLD FRONT
WILL PUSH SOUTH ACROSS THE ENTIRE AREA WITH SOMEWHAT COOLER
AND DRIER AIR OVERSPREADING CENTRAL AND SOUTHEAST KANSAS.

DARMOFAL

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 228 PM CDT THU JUL 24 2014

A STRETCH OF RELATIVELY COOLER WEATHER IS EXPECTED FOR MUCH
OF NEXT WEEK WITH TEMPERATURES AVERAGING BELOW LATE JULY CLIMO.
MAIN CHALLENGE IS WITH PRECIP CHANCES IN THE NORTH TO NORTHWEST
FLOW REGIME ALOFT. SOMEWHAT BETTER CHANCES ACROSS WESTERN INTO
CENTRAL KANSAS TUESDAY INTO WEDNESDAY WITH SHORTWAVES TOPPING
THE WESTERN RIDGE AND RIDING SOUTHEAST ACROSS THE PLAINS.

KED

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 608 PM CDT THU JUL 24 2014

PRESSURE GRADIENT AND A 50 KNOT SOUTH-SOUTHWESTERLY LOW-LEVEL JET
SHOULD KEEP BOUNDARY LAYER MIXY OVERNIGHT WEST OF I-135. GUSTS
AROUND 25 KNOTS APPEAR LIKELY THERE...WHILE SOUTHEAST KS WILL BE DECOUPLED.
DEEP MIXED LAYER (SURFACE-700 MB) ON FRIDAY EXPECTED ACROSS MOST
OF THE FORECAST AREA...WHICH WILL KEEP SOUTHWESTERLY WINDS GUSTING
TO 30 KNOTS IN CENTRAL/SOUTH CENTRAL KS FOR MUCH OF THE DAY. A FEW
MID-HIGH LEVEL CLOUDS ARE EXPECTED DURING THE FORECAST
PERIOD...BUT OTHERWISE VFR WILL PREVAIL.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75 100  76 101 /   0   0  10  10
HUTCHINSON      75 102  75 102 /   0  10  10  20
NEWTON          75 101  76 101 /   0  10  10  20
ELDORADO        73  99  74 100 /   0  10  10  10
WINFIELD-KWLD   74 100  75 101 /   0   0  10  10
RUSSELL         75 103  73 100 /   0  10  10  20
GREAT BEND      76 103  74 101 /   0  10  10  20
SALINA          75 105  75 102 /   0  10  10  20
MCPHERSON       75 102  75 102 /   0  10  10  20
COFFEYVILLE     72  97  74  99 /   0   0  10  10
CHANUTE         69  97  73  99 /   0   0  10  10
IOLA            69  97  73  99 /   0  10  10  10
PARSONS-KPPF    70  97  74  99 /   0   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM TO 8 PM CDT FRIDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 24, 1:56 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
256 PM CDT THU JUL 24 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
256 PM CDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

HEAT INDICES MAY FLIRT WITH 100 DEGREES ACROSS PORTIONS OF CENTRAL
AND SOUTH CENTRAL KANSAS UNTIL EARLY EVENING...MAINLY WEST OF
I-135.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES ARE EXPECTED TO RANGE FROM 105 TO 108 DEGREES ACROSS
THE ENTIRE AREA ON FRIDAY AFTERNOON INTO THE EARLY EVENING.

ON SATURDAY...AFTERNOON HEAT INDICES WILL CLIMB ABOVE 100 DEGREES
AGAIN ACROSS THE ENTIRE AREA...AND MAY EXCEED 105 DEGREES OVER
PORTIONS OF SOUTHEAST AND SOUTH CENTRAL KANSAS.

MEANWHILE...A SLOW MOVING COLD FRONT WILL SINK SOUTHWARD ACROSS
KANSAS AND BRING SLIGHT CHANCES FOR STRONG THUNDERSTORMS TO THE
REGION FOR SATURDAY NIGHT INTO EARLY SUNDAY...AND THEN AGAIN FOR
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Sedgwick

When
July 24, 6:45 PM CST
Where
Sedgwick forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A 10-month old girl died after she had been left in a car for approximately 2 hours from around 4:30 to 6:40 PM.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Sedgwick2014-07-241FemaleVehicle/Towed TrailerDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526186.